Bloating can be painful, uncomfortable, and embarrassing.
It’s no coincidence that people often compare being bloated to feeling like a water balloon: one of the most common reasons for this sensation is that your body is retaining too much water.
In some cases, it’s enough to make your abdomen bigger and cause your weight to shoot up (1).
What is Water Retention?
Water retention is the result of excess fluids building up inside the circulatory system, in your tissues and within cavities throughout the body (2). It’s typically accompanied by painful joints, hypertension, and obesity.
There are several reasons why it can happen, most of which are temporary.
Many women experience bloating while pregnant or before menstruation, and bloating can often occur in situations in which a person is bedridden, or sitting down for long periods of time.
However, in some circumstances, bloating can be a sign of a more dangerous problem such as kidney disease or heart failure.
Other causes include environmental factors (such as hot weather, high altitudes), thyroid malfunction, poor circulation, liver disorder, cardiovascular issues, allergies, dehydration, and stress.
Natural Edema Causes
Here are some additional reasons why you may be experiencing water retention.
1. Excessive Sodium Intake
Salt can throw off your electrolyte balance, causing edema. Your body aims to maintain a balance of sodium to water concentration outside of cell walls that are similar to seawater. When that balance can’t be maintained, your body begins to hold on to water to maintain the proper ratio. Just a single gram of table salt can cause your body to retain nearly 4 cups of water (equal to about 2 pounds).
The condition can easily be stabilized by drinking more water to flush out the excess sodium (3).
2. Vitamin or Mineral Deficiency
3. Certain Medications
Many nonprescription and prescription medicines have compounds in them that can result in swelling and bloating. Medications such as vasodilators, calcium blockers, non-steroidal anti-inflammatory drugs (NSAIDs) estrogen medications, several chemotherapy drugs and some diabetes medications cause edema as a side effect.